Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS St. Louis, MO

May 26, 2010Calhoun County, Jersey County, Illinois; Lincoln County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2010, 5:38 PM CDT for Calhoun County, Jersey County, Illinois; Lincoln County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2010, 5:38 PM CDT (22:38 UTC)
Expired
May 26, 2010, 6:15 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KLSX 262238
SVRLSX
ILC013-083-MOC113-262315-
/O.NEW.KLSX.SV.W.0083.100526T2238Z-100526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT WED MAY 26 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 615 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF HARDIN...OR 10 MILES SOUTHEAST OF ELSBERRY...AND MOVING
  SOUTH AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NUTWOOD...FOLEY...BATCHTOWN...MEPPEN...BEECHVILLE AND BRUSSELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3896 9047 3895 9048 3893 9066 3894 9068
      3893 9071 3915 9078 3916 9061 3912 9061
      3915 9059 3916 9057
TIME...MOT...LOC 2238Z 345DEG 9KT 3908 9064
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
2 follow-up statements
817 
WWUS53 KLSX 262251
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED MAY 26 2010

ILC013-083-MOC113-262315-
/O.CON.KLSX.SV.W.0083.000000T0000Z-100526T2315Z/
JERSEY IL-CALHOUN IL-LINCOLN MO-
551 PM CDT WED MAY 26 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LINCOLN...CALHOUN AND SOUTHWESTERN JERSEY COUNTIES UNTIL 615 PM
CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF HARDIN...OR 11 MILES SOUTHEAST OF ELSBERRY...MOVING SOUTH AT
5 TO 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BATCHTOWN...MEPPEN...BEECHVILLE AND BRUSSELS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3896 9047 3895 9048 3893 9066 3894 9068
      3893 9071 3911 9075 3913 9062
TIME...MOT...LOC 2251Z 354DEG 9KT 3906 9064
WIND...HAIL 60MPH 1.00IN

$$

TRUETT
946 
WWUS53 KLSX 262313
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT WED MAY 26 2010

ILC013-083-MOC113-262323-
/O.EXP.KLSX.SV.W.0083.000000T0000Z-100526T2315Z/
JERSEY IL-CALHOUN IL-LINCOLN MO-
613 PM CDT WED MAY 26 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN...CALHOUN
AND SOUTHWESTERN JERSEY COUNTIES WILL EXPIRE AT 615 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3896 9047 3895 9048 3893 9066 3894 9068
      3893 9071 3911 9075 3913 9062
TIME...MOT...LOC 2313Z 354DEG 9KT 3901 9063

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:05 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 26, 3:05 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED MAY 26 2010

.DISCUSSION...
/304 PM CDT WED MAY 26 2010/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE POPPED UP ONCE AGAIN
TODAY...MAINLY ALONG AND EAST OF A QUINCY TO STEELEVILLE LINE...AND
SLOWLY DRIFTING TO THE SOUTH. SO MAIN FORECAST ISSUE IN THE SHORT
TERM IS DEALING WITH THE DAILY DIURNAL CHANCES OF SHOWERS AND
THUNDERSTORMS...BEFORE STRONGER RIDGE BUILDS IN ON FRIDAY...DRYING
THINGS OUT AND SURPRESSING ANY ACTIVITY FOR THE FIRST HALF OF THE
HOLIDAY WEEKEND.

ACTIVITY WILL PERSIST THIS EVENING...MAINLY ACROSS EASTERN HALF OF
CWA...BEFORE SLOWLY DIMINISHING. OTHERWISE...EXPECT MILD AND HUMID
CONDITIONS WITH LOWS ONLY IN THE LOW TO MID 60S TONIGHT.

ON THURSDAY...WILL SEE A DECENT SHORTWAVE SLIDE SOUTH THROUGH THE
AREA WITH AN EVEN BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING...THOUGH DO NOT EXPECT ANY WIDESPREAD SEVERE WEATHER...
JUST SOME ISOLATED CHANCES OF HAIL...GUSTY WINDS OR VERY HEAVY
RAINFALL. ANOTHER WARM DAY WITH HIGH TEMPERATURES IN THE LOW TO MID
80S.

BY THURSDAY EVENING...ACTIVITY WILL FINALLY COME TO AN END AS DECENT
SURFACE RIDGE BUILDS IN WITH DRIER AIR SINKING SOUTH. TEMPS WILL DIP
INTO THE UPPER 50S WITH CLEARING SKIES.

DRY WEATHER TO CONTINUE THROUGH SUNDAY WITH HIGH TEMPS IN THE 80S
EACH DAY. HOWEVER...ANOTHER WEATHER SYSTEM WILL APPROACH THE REGION
SUNDAY NIGHT WITH A COLD FRONT SLIDING THROUGH AREA AND STALLING
JUST SOUTH OF THE FORECAST AREA BY MONDAY. STILL NOT CONFIDENT ON
EXACT TIMING OF THIS SYSTEM SO HAVE SILENT 20 POPS SUNDAY NIGHT WITH
LOW CHANCE POPS MONDAY...MEMORIAL DAY. WITH FRONT STALLED TO OUR
SOUTH COULD SEE ADDITIONAL ACTIVITY OVER SOUTHEASTERN PORTIONS OF
FORECAST AREA ON TUESDAY.

BYRD
&&

.AVIATION...
/104 PM CDT WED MAY 26 2010/

AMS-TYPE THUNDERSTORMS WILL CONTINUE TO THREATEN TAFS THROUGHOUT
THE PERIOD. IN THE ABSENCE OF SYNOPTIC SCALE FORCING CONVECTIVE
TRENDS WILL PRIMARILY BE DRIVEN BY STORM INTERACTIONS/OUTFLOW
BOUNDARIES...WHICH NECESSIATES USING NOWCAST TECHNIQUES TO PIN
DOWN SPECIFICS ONCE THE CONVECTION GETS GOING. WILL INTITIALLY
HIGHLIGHT THREAT WITH CB CLOUD GROUPS AT UIN AND COU...AND VCTS AT
STL AND SUS DUE TO DEVELOPMENT THAT OCCURRED OVER STL CITY JUST
BEFORE 18Z. GREATEST COVERAGE SHOULD BE TIED TO MAX AFTERNOON
HEATING SO HAVE CONTINUED PREVIOUS FORECAST TRENDS OF ENDING TSRA
THREAT AT 03Z...HOWEVER AS HAS BEEN THE CASE THE PAST FEW EVENINGS
STORMS MAY CERTAINLY LINGER WELL PAST THAT TIME FRAME. WILL LET
EVENING SHIFT FINE TUNE THOSE DETAILS.

SPECIFICS FOR KSTL...IN ADDITION TO ABOVE REASONING...ROBUST STORM
THAT FORMED NEAR DOWNTOWN HAS PRODUCED A WELL-DEFINED OUTFLOW
BOUNDARY THAT THE TDWR DATA INDICATES IS PROPAGATING WNW TOWARD
STL...SO HAVE INCLUDED AN HOUR OR TWO OF SE WIND BEGINNING AT
1830Z.

TRUETT
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 26, 3:40 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT WED MAY 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED...HIT AND MISS...THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT. ALTHOUGH NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS
EXPECTED...A FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING
HAIL AND STRONG GUSTY WINDS. DUE TO THE SLOW MOVEMENT OF THE
STORMS AND THE MOISTURE IN THE AIR HEAVY RAINS AND LOCALIZED
FLOODING IS ALSO POSSIBLE.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY. THERE IS
ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER UNTIL SATURDAY MORNING. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL..STRONG WIND GUSTS...OR
RAINFALLS IN EXCESS OF ONE INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, May 26, 4:01 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
401 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 S FESTUS              38.16N  90.41W
05/26/2010  E0.88 INCH       JEFFERSON          MO   PUBLIC

&&

SIPPRELL
Local storm report, May 26, 4:03 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             5 S CRYSTAL CITY        38.16N  90.37W
05/26/2010  M1.00 INCH       JEFFERSON          MO   PUBLIC

            QUARTER SIZE HAIL NEAR THE OAKLAND HOME MOBILE PARK

&&

KANOFSKY
Local storm report, May 26, 4:04 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             7 NW BLOOMSDALE         38.09N  90.30W
05/26/2010  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            ALONG INTERSTATE 55 ROUGHLY 2 MILES NORTH OF THE
            JEFFERSON - SAINTE GENEVIEVE COUNTY BORDER

&&

SIPPRELL
Local storm report, May 26, 4:20 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 N CARLINVILLE         39.32N  89.88W
05/26/2010  E0.88 INCH       MACOUPIN           IL   LAW ENFORCEMENT

&&

PHILLIPSON
Local storm report, May 26, 4:42 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NNW EDWARDSVILLE      38.81N  89.97W
05/26/2010  E0.25 INCH       MADISON            IL   CO-OP OBSERVER

            COCORAHS REPORT.

&&

BYRD
Local storm report, May 26, 5:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             HARDIN                  39.16N  90.62W
05/26/2010  E0.25 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

PHILLIPSON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:57 AM CDTAreal Flood AdvisoryLSXGreene6 hr
May 26, 2:49 PM CDTAreal Flood AdvisoryLSXBond, Montgomery5 hr
May 26, 3:22 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison23 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison, Saint Clair4 hr
May 26, 5:13 PM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
May 26, 5:30 PM CDTSevere Thunderstorm WarningLSXMadison30 min
May 26, 5:51 PM CDTAreal Flood AdvisoryLSXMacoupin, Madison4 hr
May 25, 8:46 PM CDTFlash Flood WarningLSXCrawford6 hr
May 25, 9:29 PM CDTSevere Thunderstorm WarningLSXFranklin32 min
May 26, 3:52 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois23 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis25 min
May 26, 6:29 PM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.